I am 57 yrs. old. In June 2007 I had 2 bad episodes of ventricular tachycardia. Luckily I have had an ICD for 6 years and my defibrillator saved me. I subsequently had an ablation. I was put on amiodarone when I left the hospital in June. In Sept. my doctor lowered my amiodarone to 1/2 pill 4 days a week and a full pill (200 mg). three days a week. On 12/1, he further lowered my dose to 1/2 pill every day. About three weeks later I wasn't feeling well and on 12/23 my defibrillator fired. Went back to the doctor and the they have reset my amiodarone dosage to 1 pill a day. Am wondering if the lowered dosage was too soon and that's why my defib. fired? Any thoughts/similar experiences would be appreciated.
I was on amiodarone for 3 years before being taken off it by a different EP doctor. I started out at 200mg once a day for 4 months. He then lowered it to 100mg once a day. Prior to going on it my ICD was firing pretty often. I was having lots of VT and SVT episodes and felt rotten most of the time. The amiodarone really did the job and wiped out almost all the arrythmias. I had to change doctors for insurance reasons. The new EP didn't want me on amiodarone because he said it was too dangerous. I have to admit that I had some problems while on it but lived with it because, as you know, the ICD going off is not a fun experience even though it saves your life. I had trouble with sunlight and severe sunburn, even through windows. I had to have my eyes checked every three months as I was getting deposits in them which is a side effect. I also had to have my Thyroid checked every couple of months too.
The new EP doctor and my cardio doctor (also new) got together and put me on 9 different meds that for now have kept the arrythmias under control. I think the four meds that work on the arrythmias when taken together are Toprol, Digoxin, Cozaar, and Zetia. The only reason I say these four seem to work is that while I was going through the drug titration and adjustment period if they changed any of the doses of these four drugs I would begin to have arrythmia problems within 10 days to two weeks. It took 6 months, but they have got them adjusted to the point where I feel good and haven't had any arrythmia problems that required a shock.
The amiodarone has a long half life so it takes quite awhile to get it out of your system. The first EP doctor put me on it because he said it was required to get things under control in a hurry. It did that and for that I am thankful. From what I read at the time I was on it, it almost always works. You just have to put up with the side effects. I ended up wearing heavy denim long sleeve shirts all the time along with a hat and long pants. Kind of a pain in the summer time. Some people can have their skin turn blue because of the reaction to sun light. I was super sensitive to sunlight and even flourescent lights. I am NOT trying to scare you with this but you should read the warnings that you get with your prescriptions and take some precautions.
I really hope everyone who is contemplating taking amiodarone use great caution as it almost cost me my life. I am 67 years old and was diagnosed with ventricular tachycardia last march. I developed lung toxicity to this drug wound up in the hospital injuly with severe breathing diffulties. I am off this drug now and am on a reducing regimen of prednisone but my lung function is permanently damaged. I can not return to work or resume my normally active lifestyle. As I understand it, there is an ongoing class action lawsuit against the manufacturers of amiodarone. Gary
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.